Georgia, 2004

Hail and Damaging Winds in Georgia, July 6, 2004

July 6, 2004 · NWS FFC · 26 events in 16 counties and zones

13 thunderstorm wind, 8 hail, 4 lightning, 1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$424,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 6, 4:25 AM EST, 8 hours 25 minutes earlier.

Area forecast discussion, Jul 6, 4:25 AM EST, 8 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
525 AM EDT TUE JUL 6 2004

.AVIATION...
THE RIDGE OF HIGH PRESSURE WILL REMAIN THE DOMINATE FACTORS. CLOUD
DEVELOPMENT WILL BE LIMITED...MAYBE SEEING SCATTERED CU AND CI
DURING FORECAST PERIOD...BUT NO CEILINGS BELOW 10 THSD FT EXPECTED.
MOISTURE WILL BE LIMITED TODAY. PSBLY BRIEF PERIOD OF REDUCED
VISIBILITY DURING THE EARLY A.M. WITH LIGHT FOG.
&&

.SHORT TERM...
UPPER RIDGE OVER SOUTHEAST WITH WESTWARD EXTENSION IN PLACE AT
SURFACE. THIS PRODUCING GENERALLY CLEAR SKIES EXCEPT RESIDUAL
CIRRUS AND PATCHY FOG. THERMAL OR LEE SIDE TROF WILL PERSIST AT
SURFACE.
THESE FEATURES WILL PERSIST TODAY. EXPECT A REPEAT OF MONDAYS
WEATHER EXCEPT TEMPERATURES WILL BE ABOUT 2 DEGREES + HIGHER THAN
MONDAYS. INCREASE DUE TO A LITTLE MORE SUN AND POSSIBLY LOWER
PRECIPITABLE WATERS. POPS ABOUT THE SAME WITH MINIMAL TO NO CHANCES
SOUTHEAST.
WEDNESDAY WILL SEE HIGHS SUPPRESSED A LITTLE SOUTH AS A WEAK TROUGH
MOVES THROUGH THE NORTHERN STREAM AND ASSOCIATED FRONT/TROUGH MOVES
INTO GEORGIA WEDNESDAY. THUS POPS WILL BE HIGHER NORTH WITH THE
FRONT AND UPPER TROUGH. A DRY ATMOSPHERE AND LITTLE IN THE WAY OF
DYNAMICS SHOULD INHIBIT CONVECTION WITH NO SEVER EXPECTED.

.LONG TERM...
TREND TOWARD CLIMATOLOGY WITH RIDGES REASSERTING THEMSELVES. THUS
SHOULD SEE AFTERNOON AND EVENING SHOWERS AD THUNDERSTORMS.
TEMPERATURES WILL WARM AGAIN TO SEASON VALUES.
&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     93 73 89 70 / 20 20 30 30
ATHENS      96 71 92 68 / 20 10 30 30
GAINESVILLE 91 70 88 68 / 20 20 40 30
ROME        96 71 91 68 / 30 20 50 30
COLUMBUS    96 74 93 72 / 20 10 30 20
MACON       97 75 94 70 / 20 10 30 20
&&

.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

 99
Hazardous weather outlook, Jul 6, 5:15 AM EST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
615 AM EDT TUE JUL 6 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061600-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
715 AM EDT TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED THUNDERSTORMS EXPECTED TODAY...

.SYNOPSIS...
HIGH PRESSURE WILL LIMIT CLOUD DEVELOPMENT...BUT THE INCREASE IN THE
TEMPERATURE...AND THE AMOUNT OF MOISTURE IN THE AIR WILL LEAD TO AN
INCREASE IN INSTABILITY...WHICH WILL TRIGGER SOME GENERAL
THUNDERSTORMS.

.PRIMARY HAZARD...THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE
LIGHTNING.

.DISCUSSION...
ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY...AS DAYTIME
HEATING WILL COMBINE WITH INCREASING MOISTURE. THIS WILL LEAD TO
GREATER INSTABILITY. CAPE WILL BE INCREASING TO AROUND 2300.
HOWEVER...NO SEVERE THUNDERSTORMS ARE FORECAST. THE BEST CHANCE OF
THUNDERSTORM DEVELOPMENT WILL BE DURING THE LATE AFTERNOON AND
EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Jul 6, 12:48 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
148 PM EDT TUE JUL 6 2004

GAZ011-061815-
148 PM EDT TUE JUL 6 2004

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN CHATTOOGA
COUNTY UNTIL 215 PM EDT...

AT 147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF TRION...MOVING EAST AT 30 MPH.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES AND SMALL HAIL CAN BE
EXPECTED WITH THIS STORM. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY. THESE STORMS SHOULD DIMINISH BY 215 PM EDT.

The radar

The Atlanta radar (KFFC), 56 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 8 hail, 4 lightning, 1 heavy rain. Local standard time, as filed.

Hail, Troup

When
July 6, 12:50 PM EST
Where
Troup County, Hogansville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.034, -85.028 (the zone’s center; the record gives no point)

The public reported penny-sized hail.

Hail, Troup

When
July 6, 1:20 PM EST
Where
Troup County, Hogansville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.100, -83.667

The Hogansville Police Department reported penny-sized hail.

Thunderstorm Wind, Troup

When
July 6, 1:20 PM EST
Where
Troup County, West Pt
Measured
39 kt (45 mph) estimated gust
Property damage
$100
Reported by
GENERAL PUBLIC
Coordinates
34.183, -83.283

The public reported that some limbs were down on U. S. Highway 29 near West Point Lake.

Lightning, Gordon

When
July 6, 1:45 PM EST
Where
Gordon County, Calhoun
Reported by
EMERGENCY MANAGER
Coordinates
33.167, -84.917

The Gordon County Emergency Manager reported that lightning struck at the 911 center causing extensive damage to electronic equipment and telephones at the facility.

Thunderstorm Wind, Gordon

When
July 6, 1:45 PM EST
Where
Gordon County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
34.503, -84.876 (the zone’s center; the record gives no point)

The Gordon County Emergency Manager reported that numerous trees were blown down across the county.

Hail, Coweta

When
July 6, 1:54 PM EST to 2:10 PM EST
Where
Coweta County, Newnan
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.183, -83.283

The public reported penny-sized hail at three different locations in Newnan.

Thunderstorm Wind, Whitfield

When
July 6, 1:55 PM EST
Where
Whitfield County, 3 mi E of Dalton
Measured
50 kt (58 mph) estimated gust
Property damage
$750
Reported by
TRAINED SPOTTER
Coordinates
31.950, -83.450

A trained spotter and cooperative observer for the National Weather Service reported that three trees were down.

Heavy Rain, Coweta

When
July 6, 2:00 PM EST
Where
Coweta County, 3 mi ENE of Sargent
Reported by
GENERAL PUBLIC
Coordinates
32.800, -84.033

The public reported that heavy rain had flooded a portion of Buddy Road near Roscoe Road just north of Windsor Estates.

Thunderstorm Wind, Chattooga

When
July 6, 2:07 PM EST to 3:07 PM EST
Where
Chattooga County, Countywide
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
GOVT OFFICIAL
Coordinates
32.867, -85.183

The Chattooga County 911 center reported that three trees were blown down over a one hour period on three different roads in the county.

Thunderstorm Wind, Macon

When
July 6, 2:48 PM EST
Where
Macon County, Ideal
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GOVT OFFICIAL
Coordinates
33.167, -84.917

The Macon County 911 center reported that a number of trees had been blown down.

Hail, Spalding

When
July 6, 3:00 PM EST
Where
Spalding County, Griffin
Measured
0.88 in hail
Reported by
GOVT OFFICIAL
Coordinates
33.367, -84.800

The Spalding County 911 center reported nickel-sized hail.

Lightning, Spalding

When
July 6, 3:00 PM EST to 3:10 PM EST
Where
Spalding County, Griffin
Property damage
$2,000
Reported by
GOVT OFFICIAL
Coordinates
34.500, -84.833

The Spalding County 911 center reported that lightning struck a couple of power poles in the Griffin area and knocked down the lines.

Thunderstorm Wind, Carroll

When
July 6, 3:30 PM EST
Where
Carroll County, Tyus
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
GOVT OFFICIAL
Coordinates
33.583, -85.080 (the zone’s center; the record gives no point)

The Carroll County 911 center reported that a few trees had been blown down along Georgia Highway 5.

Thunderstorm Wind, Dooly

When
July 6, 3:35 PM EST
Where
Dooly County, Drayton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
GOVT OFFICIAL
Coordinates
32.367, -84.183

The Dooly County 911 center reported that a couple of trees were blown down.

Lightning, Cherokee

When
July 6, 4:15 PM EST to 4:45 PM EST
Where
Cherokee County, Canton
Injuries
1 direct, 0 indirect
Property damage
$400,000
Reported by
NEWSPAPER
Coordinates
33.017, -83.533

The Cherokee Tribune reported that a male was struck by lightning. The man was treated and released. Elsewhere in the county, lightning struck three homes as well as the building which houses the 911 center and jail. The 911 center and jail suffered major damage when lightning struck the facility. Damages to these facilities alone was estimated at $200,000. A house on Shotwell Drive was struck by lightning and the attic set on fire. Another home on Bradshaw Club Drive suffered major damage to the roof and second floor from a lightning strike and resulting fire. A third home on Tribal Trail took a direct hit from lightning. The garage suffered considerable damage when it was set on fire. Much of Canton was without power for several hours during the intense lightning storm.

Thunderstorm Wind, Crawford

When
July 6, 4:30 PM EST
Where
Crawford County, Musella
Measured
50 kt (58 mph) estimated gust
Property damage
$750
Reported by
GOVT OFFICIAL
Coordinates
34.433, -85.317

The Crawford County 911 center reported that three trees were down.

Thunderstorm Wind, Madison

When
July 6, 4:30 PM EST to 5:30 PM EST
Where
Madison County, 6 mi NW of Danielsville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
34.767, -84.900

The public reported that two power poles were snapped and three trees were blown down.

Hail, Madison

When
July 6, 4:30 PM EST
Where
Madison County, 6 mi NW of Danielsville
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.217, -84.383

The public reported nickel-sized hail.

Hail, Wilcox

When
July 6, 4:40 PM EST
Where
Wilcox County, Rochelle
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.250, -84.267

The Rochelle Police Department reported penny-sized hail.

Thunderstorm Wind, Wilcox

When
July 6, 4:40 PM EST
Where
Wilcox County, Rochelle
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
31.973, -83.432 (the zone’s center; the record gives no point)

The Rochelle Police Department reported that power lines were down west of Rochelle, while in the city itself, several limbs were blown down.

Thunderstorm Wind, Cherokee

When
July 6, 4:45 PM EST
Where
Cherokee County, 3 mi NE of Hickory Flat
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
31.950, -83.450

A trained spotter reported that numerous large limbs and several trees, some around six inches in diameter, were down along the road and in the yards of some homes in the Carmichael Crossroads to Union Hill area northeast of Georgia Highway 140 at Hickory Flat.

Hail, Fulton

When
July 6, 5:05 PM EST
Where
Fulton County, Mountain Park
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.467, -85.200

The public reported penny-sized hail.

Thunderstorm Wind, Jones

When
July 6, 5:15 PM EST
Where
Jones County, 3 mi W of Round Oak
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
PARK/FOREST SERVICE
Coordinates
33.025, -83.560 (the zone’s center; the record gives no point)

The Piedmont National Wildlife Refuge personnel reported that several trees were blown down within the Piedmont National Wildlife Refuge area.

Hail, Baldwin

When
July 6, 6:20 PM EST
Where
Baldwin County, Milledgeville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.067, -83.950

The public reported penny-sized hail.

Thunderstorm Wind, Jones

When
July 6, 6:30 PM EST
Where
Jones County, Gray
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
34.083, -84.417

The Gray Police Department reported that a few trees were blown down in the area. Pea-sized hail was also reported during the thunderstorm.

Lightning, Jones

When
July 6, 6:30 PM EST
Where
Jones County, Gray
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
33.083, -83.233

The Gray Police Department reported that a nearby lightning strike rendered one of their radio receivers inoperative.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415750, 5415751, 5415752, 5414669, 5415754, 5415753, 5414682, 5414681, 5414671, 5414670, 5414672, 5414673, 5414674, 5414675, 5414744, 5414676, 5414742, 5414743, 5414677, 5414678, 5414683, 5414679, 5414741, 5414680, 5414684, 5414740.